Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Semidirect products of regular semigroups


Authors: Peter R. Jones and Peter G. Trotter
Journal: Trans. Amer. Math. Soc. 349 (1997), 4265-4310
MSC (1991): Primary 20M17, 20M07
DOI: https://doi.org/10.1090/S0002-9947-97-01638-3
MathSciNet review: 1355299
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Within the usual semidirect product $S*T$ of regular semigroups $S$ and $T$ lies the set $\text {Reg}\,% (S*T)$ of its regular elements. Whenever $S$ or $T$ is completely simple, $\text {Reg}\,% (S*T)$ is a (regular) subsemigroup. It is this `product' that is the theme of the paper. It is best studied within the framework of existence (or e-) varieties of regular semigroups. Given two such classes, ${\mathbf U}% $ and ${\mathbf V}% $, the e-variety ${\mathbf U}*{\mathbf V}% $ generated by $\{\text {Reg}\,% (S*T) : S \in {\mathbf U}% , T \in {\mathbf V}% \}$ is well defined if and only if either ${\mathbf U} % $ or ${\mathbf V}% $ is contained within the e-variety ${\mathbf {CS}}% $ of completely simple semigroups. General properties of this product, together with decompositions of many important e-varieties, are obtained. For instance, as special cases of general results the e-variety $L{\mathbf I}% $ of locally inverse semigroups is decomposed as ${\mathbf I}% * {\mathbf {RZ}}% $, where ${\mathbf I}% $ is the variety of inverse semigroups and ${\mathbf {RZ}}% $ is that of right zero semigroups; and the e-variety ${\mathbf {ES}}% $ of $E$-solid semigroups is decomposed as ${\mathbf {CR}}*{\mathbf G}% $, where ${\mathbf {CR}}% $ is the variety of completely regular semigroups and ${\mathbf G}% $ is the variety of groups. In the second half of the paper, a general construction is given for the e-free semigroups (the analogues of free semigroups in this context) in a wide class of semidirect products ${\mathbf U}% * {\mathbf V}% $ of the above type, as a semidirect product of e-free semigroups from ${\mathbf U}% $ and ${\mathbf V}% $, ``cut down to regular generators''. Included as special cases are the e-free semigroups in almost all the known important e-varieties, together with a host of new instances. For example, the e-free locally inverse semigroups, $E$-solid semigroups, orthodox semigroups and inverse semigroups are included, as are the e-free semigroups in such sub-e-varieties as strict regular semigroups, $E$-solid semigroups for which the subgroups of its self-conjugate core lie in some given group variety, and certain important varieties of completely regular semigroups. Graphical techniques play an important role, both in obtaining decompositions and in refining the descriptions of the e-free semigroups in some e-varieties. Similar techniques are also applied to describe the e-free semigroups in a different `semidirect' product of e-varieties, recently introduced by Auinger and Polák. The two products are then compared.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20M17, 20M07

Retrieve articles in all journals with MSC (1991): 20M17, 20M07


Additional Information

Peter R. Jones
Affiliation: Department of Mathematics, Statistics and Computer Science, Marquette University, P.O. Box 1881, Milwaukee, Wisconsin 53201-1881
Email: jones@mscs.mu.edu

Peter G. Trotter
Affiliation: Department of Mathematics, University of Tasmania, Hobart, Australia, 7001
Email: trotter@hilbert.maths.utas.edu.au

DOI: https://doi.org/10.1090/S0002-9947-97-01638-3
Received by editor(s): August 15, 1994
Additional Notes: The authors are indebted to the Australian Research Council for their support of this research. The first author also gratefully acknowledges the support of National Science Foundation grant INT-8913404.
Article copyright: © Copyright 1997 American Mathematical Society